Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 9, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 14, 2019, 4:58 PM EDT for Saint Joseph County, Indiana; Berrien County, Cass County, Saint Joseph County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2019, 4:58 PM EDT (20:58 UTC)
- Expired
- Mar 14, 2019, 5:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Saint Joseph County, IN, Berrien County, MI, Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258
WUUS53 KIWX 142058
SVRIWX
INC141-MIC021-027-149-142130-
/O.NEW.KIWX.SV.W.0009.190314T2058Z-190314T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
458 PM EDT THU MAR 14 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern St. Joseph County in north central Indiana...
Cass County in southwestern Michigan...
Northwestern St. Joseph County in southwestern Michigan...
Southeastern Berrien County in southwestern Michigan...
* Until 530 PM EDT.
* At 457 PM EDT, severe thunderstorms were located along a line
extending from Marcellus to 7 miles east of Cassopolis to near
Edwardsburg, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
South Bend, Mishawaka, Niles, Three Rivers, Dowagiac, Georgetown,
Granger, Cassopolis, Edwardsburg, Marcellus, Roseland, Bertrand,
Penn, Flowerfield, Vandalia, Indian Village, La Grange, Adamsville,
Juno Lake and Donnell Lake.
This includes Interstate 80 in Indiana between mile markers 75 and
87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4189 8567 4176 8598 4176 8606 4172 8606
4164 8626 4177 8630 4207 8599 4207 8551
TIME...MOT...LOC 2057Z 240DEG 42KT 4204 8583 4193 8586 4181 8601
HAIL...1.00IN
WIND...60MPH
$$
Brown/Morris2 follow-up statements
793
WWUS53 KIWX 142109
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
509 PM EDT THU MAR 14 2019
INC141-MIC021-142118-
/O.CAN.KIWX.SV.W.0009.000000T0000Z-190314T2130Z/
St. Joseph IN-Berrien MI-
509 PM EDT THU MAR 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. JOSEPH AND
SOUTHEASTERN BERRIEN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4192 8573 4180 8594 4182 8603 4185 8612
4207 8599 4207 8551
TIME...MOT...LOC 2108Z 240DEG 42KT 4209 8571 4198 8574 4186 8589
$$
MIC027-149-142130-
/O.CON.KIWX.SV.W.0009.000000T0000Z-190314T2130Z/
Cass MI-St. Joseph MI-
509 PM EDT THU MAR 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN CASS AND NORTHWESTERN ST. JOSEPH COUNTIES...
At 508 PM EDT, severe thunderstorms were located along a line
extending from near Schoolcraft to near Marcellus to 6 miles
southeast of Cassopolis, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cassopolis, Marcellus, Penn, Flowerfield, Vandalia, Moore Park,
Dailey, La Grange, Paradise Lake, Calvin Center, Donnell Lake, Jones,
Diamond Lake, Corey Lake, Howardsville, Clear Lake, Wakelee, Juno
Lake and Shavehead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4192 8573 4180 8594 4182 8603 4185 8612
4207 8599 4207 8551
TIME...MOT...LOC 2108Z 240DEG 42KT 4209 8571 4198 8574 4186 8589
HAIL...1.00IN
WIND...60MPH
$$
Brown/Morris046
WWUS53 KIWX 142120
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
520 PM EDT THU MAR 14 2019
MIC027-149-142130-
/O.CON.KIWX.SV.W.0009.000000T0000Z-190314T2130Z/
Cass MI-St. Joseph MI-
520 PM EDT THU MAR 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN CASS AND NORTHWESTERN ST. JOSEPH COUNTIES...
At 519 PM EDT, severe thunderstorms were located along a line
extending from Vicksburg to 6 miles south of Schoolcraft to 6 miles
west of Three Rivers, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marcellus, Flowerfield, Moore Park, Howardsville and Clear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4194 8575 4192 8584 4207 8591 4207 8551
TIME...MOT...LOC 2119Z 270DEG 42KT 4214 8556 4203 8559 4191 8574
HAIL...1.00IN
WIND...60MPH
$$
Brown/MorrisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 4:16 PM EDT, 42 minutes earlier.
Area forecast discussion, Mar 14, 4:16 PM EDT, 42 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Northern Indiana
416 PM EDT Thu Mar 14 2019
.SYNOPSIS...
Issued at 405 PM EDT Thu Mar 14 2019
Showers and thunderstorms are expected through this evening along
with the chance for strong to severe storms through early evening.
Strong winds, even outside of showers and storms will persist
through the evening/early tonight, then gradually diminishing by
daybreak. Significantly colder air will funnel into the region
later tonight into Friday, with temperatures becoming steady in
the upper 30s to lower 40s. Scattered to numerous rain showers,
mixed at times with snow, are also expected on Friday as a
secondary upper level system tracks through. This is expected to
be followed by an unseasonably cool weekend, with just a low
chance of rain or snow showers on Sunday.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 400 PM EDT Thu Mar 14 2019
Intense focus on ongoing severe/tornado/large hail and damaging
wind risk. Presently linear convection from east central Indiana
into eastern Kentucky with exceptional 75-90 mph cell movement to
the north- northeast and extreme effective shear of 75-85 knots
and 0-1 km storm relative helicity axis of 400-600 m2/s2. High
shear/low instability environment with 500-1000 J/Kg still quite
impressive given impressive dynamics/extremely deep mid level
vortex over northeast Iowa to lift through northern Lower Michigan
by 06 UTC Friday. This line poses a risk for damaging winds next
few hours over eastern CWA, approximately along/east of Interstate
69.
Other segment from southern Wisconsin through northeast Illinois
along primary deep stacked low/attendant cold front slicing
north/south through Illinois. Large hail also a significant risk
with strong elevated cores, 70 plus dBZ to 6kft/low freezing
level. Satellite/surface observations indicates convergent flow
with approximately 100 mile wide clear slot ahead of frontal
boundary to aid in low instability maintenance. Still given high
translational speed to limit time within more optimal environment
and should trailing convection fail to develop/evolve upscale only
northwest CWA of concern versus the entire area. Furthermore
northern ligation of higher/lower 60s dewpoints bodes unfavorable
for severe convection. Bottomline is an all or nothing event over
next few hours. Of course given background environmental/high
shear environment/upstream tornadoes in northeast IL will continue
with maintain full proactive weather watch through evening hours.
Other concern is wind advisory. Current expiration at 00 UTC to
cover southerly prefrontal winds. A post frontal lull may be
followed by another uptick in southwest winds as low level lapse
rates steepen 02-06 UTC. Given fast northeast/east movement of
synoptic features, lesser 3 hour mb rise/fall couplet, shallow depth
of momentum transfer will continue to maintain 00 UTC expiry.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 400 PM EDT Thu Mar 14 2019
Blended approach for long term, especially given primary focus on
present severe risk. Primarily transition to cooler temperatures
with some lake effect response as eastern trof/western ridge
dominates. Thermal moderation towards end of forecast period,
days 6/7.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1246 PM EDT Thu Mar 14 2019
A deep upper low will move into Upper Michigan early tonight, and
then into southern Canada. Ahead of this system, a strong cold
front will sweep east across northern Indiana this afternoon.
Gusty winds are likely as the thunderstorms move across the area.
There is a good chance for stronger winds in the vicinity of the
storms. Otherwise, winds will veer to the west with lower clouds
moving back into the area.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
INZ003>009-012>018-020-022>027-032>034.
MI...Wind Advisory until 8 PM EDT this evening for MIZ077>081.
OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 14, 3:30 AM EDT, 13 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 330 AM EDT Thu Mar 14 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-150730- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 330 AM EDT Thu Mar 14 2019 /230 AM CDT Thu Mar 14 2019/ ...WIND ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON TO 8 PM EDT /7 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Wind gusts in excess of 45 will be possible this afternoon. There is also a risk for strong to severe thunderstorms this afternoon. Damaging winds are the primary threat, though isolated tornadoes are also possible. The higher probabilities for severe thunderstorms are between 1 pm and 7 pm across northeast Indiana and northwest Ohio. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Mar 14, 4:23 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
423 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 SSW SAINT JOSEPH 42.08N 86.50W
03/14/2019 E1.25 INCH BERRIEN MI PUBLIC
LOTS OF SMALLER PIECES OF HAIL WITH A FEW TO
HALF DOLLAR.
&&
LWFLocal storm report, Mar 14, 4:30 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 1 NNE SAINT JOSEPH 42.11N 86.48W
03/14/2019 E1.25 INCH BERRIEN MI TRAINED SPOTTER
TIME ESTIMATED BY RADAR.
&&Local storm report, Mar 14, 4:38 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 3 SSE PULASKI 41.47N 84.49W
03/14/2019 E0.88 INCH WILLIAMS OH TRAINED SPOTTER
TIME ESTIMATED BY RADAR.
&&Local storm report, Mar 14, 4:41 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
441 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 ESE WEST UNITY 41.58N 84.39W
03/14/2019 M1.00 INCH WILLIAMS OH TRAINED SPOTTER
&&Local storm report, Mar 14, 4:42 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL FAYETTE 41.67N 84.33W
03/14/2019 E1.00 INCH FULTON OH PUBLIC
&&Local storm report, Mar 14, 4:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 3 WSW EDWARDSBURG 41.78N 86.14W
03/14/2019 E0.75 INCH CASS MI TRAINED SPOTTER
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:10 PM EDT | Special Weather Statement | IWX | Blackford, Wells | 35 min |
| Mar 14, 3:23 PM EDT | Special Weather Statement | IWX | Adams, Blackford, Wells | 37 min |
| Mar 14, 3:23 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 37 min |
| Mar 14, 3:32 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Pulaski, Starke | 28 min |
| Mar 14, 3:55 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 35 min |
| Mar 14, 3:58 PM EDT | Special Weather Statement | IWX | Saint Joseph | 32 min |
| Mar 14, 4:23 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 22 min |
| Mar 14, 4:31 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 29 min |
| Mar 14, 5:16 PM EDT | Special Weather Statement | IWX | Elkhart | 29 min |
| Mar 14, 5:23 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange | 22 min |
| Mar 14, 5:46 PM EDT | Special Weather Statement | IWX | Noble | 29 min |
| Mar 14, 6:16 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 29 min |
| Mar 14, 3:09 PM EDT | Special Weather Statement | IWX | Berrien | 36 min |
| Mar 14, 3:51 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 24 min |
| Mar 14, 4:12 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 33 min |
| Mar 14, 4:17 PM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass | 28 min |
| Mar 14, 5:49 PM EDT | Special Weather Statement | IWX | Branch | 41 min |
| Mar 14, 6:34 PM EDT | Special Weather Statement | IWX | Hillsdale | 26 min |
| Mar 14, 6:38 PM EDT | Special Weather Statement | IWX | Hillsdale | 22 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.